Colorado, 2007

Avalanche in Colorado, January 6, 2007

January 6, 2007 · NWS BOU · 1 event in 1 county or zone

A large avalanche swept two vehicles off State Highway 40, near Berthoud Pass, on the way to Winter Park. The slide covered all three lanes of the highway.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A large avalanche swept two vehicles off State Highway 40, near Berthoud Pass, on the way to Winter Park. The slide covered all three lanes of the highway. The vehicles were covered and swept off the roadway. Eight people were in the vehicles, but only one person was injured. He suffered a broken rib. The slide was approximately 200 feet wide and 15 feet deep.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jan 6, 2:45 AM MST, 7 hours 45 minutes earlier.

Area forecast discussion, Jan 6, 2:45 AM MST, 7 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
245 AM MST SAT JAN 6 2007

.SHORT TERM...WIND AND BLOWING SNOW ALONG THE FOOTHILLS THE MAIN
CONCERN.  A SHORT WAVE RIDGE THAT HAS MOVED OVER NERN CO OVERNIGHT
WILL SHIFT TO THE EAST...AHEAD OF ANOTHER SHORT WAVE TROF PASSING TO
THE NORTH OF THE STATE...LATE THIS AFTN/EVENING.  ALTHO FOG HAS
DEVELOPED IN GREELEY THIS MORNING...HAVE DECIDED TO CANCEL THE DENSE
FOG ADVISORY AS THE COVERAGE DOES NOT APPEAR WIDESPREAD ENUF TO
WARRANT THE HIGHLIGHT.  WL KEEP MENTION OF PATCHY DENSE FOG IN ZONES
43 AND 44 HOWEVER BUT DROP IT ELSEWHERE.  SPATIAL CROSS-SECTIONS
CONTINUE TO INDICATE THE DEVELOPMENT OF A MOUNTAIN WAVE THIS AFTN
AND EVENING.  IT APPEAR MARGINAL FOR HIGH WIND BUT BLOWING SNOW WILL
BE A PROBLEM IN AND NEAR THE FOOTHILLS.  FOR THIS REASON HAVE
DECIDED TO ISSUED A BLOWING SNOW ADVISORY FOR ZONES 35>37 THIS AFTN
AND TONIGHT.  HIGHWAYS 285...287...93 AND C-470 NEAR THE FOOTHILLS
WOULD BE ESPECIALLY SUSCEPTIBLE TO BLOWING AND DRIFTING SNOW.  LIGHT
SNOW IS STILL PROGGED TO INCREASE IN THE MOUNTAINS THIS AFTN WITH
STG 700 MB WINDS IN PLACE.  ALTHO SNOW AMOUNTS WILL BE ON THE LIGHT
SIDE...STRONG WINDS WILL SUPPORT THIS ISSUANCE FOR A SNOW AND
BLOWING SNOW ADVISORY FOR ZONES 31..33 AND 34 FOR THE SAME TIME
FRAME.  THE WAVE IS PROGGED TO WEAKEN BY LATE THIS EVENING AND
STRONGER WIND GUSTS SHUD START TO DCRS SOMEWHAT AS WELL.

.LONG TERM...MAIN CONCERN WILL BE HIGH WIND POTENTIAL FOR SUN NIGHT
AND MON AM FOR MTNS...EAST SLOPES AND ADJ PLAINS. VERY STRONG NW
FLOW PATTERN ON SUNDAY WITH 120KT JET ACROSS CO. THE JET WILL LIFT
OUT DURING THE DAY WHILE NEW JET CORE OF 150KT EXTENDS ACROSS THE
LEE OF NRN ROCKY MTNS BY SUN NITE. THIS WILL PUT NRN CO IN FAVORABLE
SUBSIDENT PORTION OF JET BY SUNDAY EVENING.  AS THE MAIN JET MOVES
AWAY FROM US...SHEAR PROFILE BECOMES MORE FAVORABLE FOR AMPLIFIED
MTN WAVE WHILE CROSS MTN FLOW INCREASES TO 50-60KT. IN
ADDITION...SFC GRADIENT PROGGED TO INCREASE SUBSTANIALLY SUN NIGHT
WITH SFC GRADIENT FROM GJT TO DEN APPROACHING 20MB. LOCAL SANGSTER
WIND PROGRAM ALSO SHOWING A HIGH PROBABILITY OF STRONG WINDS SUN
NIGHT INTO MON MORNING. CROSS SECTIONS FROM WRF INDICATING WIND
GUSTS UP TO 90 MPH OVER THE FRONT RANGE FOOTHILLS. THIS IS AN IDEAL
SET UP FOR HIGH WINDS OVER THE FRONT RANGE AND SFC GRADIENT AND
CROSS MTN FLOW IS ABOUT AS HIGH AS IVE SEEN IT IN QUITE SOME TIME.
DESPITE TIME REFERENCE FOR HIGH WINDS STILL IN 4TH-5TH
PERIODS...FEEL A WATCH IS WARRANTED AT THIS TIME. WITH THE
WIND...THERE WILL ALSO BE CONCERNS WITH BLOWING AND DRIFTING SNOW
OVER EXPOSED SLOPES. WITH THE GRADIENT THIS STRONG...THERE IS THE
POTENTIAL FOR THE STRONG WINDS TO MOVE A BIT FURTHER EASTWARD THAN A
TYPICAL DOWNSLOPE WIND EVENT BUT NOT AS CONFIDENT ON HOW FAR EAST.
THE INTIAL WATCH WILL INCLUDE LOCATIONS OF THE URBAN
COORIDOR...MAINLY WEST OF INTERSTATE 25.

THE WINDS ARE EXPECTED TO DECREASE MON AFTN AS RIDGE ALOFT BUILDS IN
AND FLOW ALOFT GRADUALLY SHIFTS W-SW IN ADVANCE OF NEXT UPPER LEVEL
TROF TAKING SHAPE ACROSS THE PAC NW. LONG RANGE MODELS HAVE BEEN
CONSISTENT ON BRINGING NEXT UPR LVL TROF INTO THE GREAT BASIN NEXT
THU-FRI WITH ASSOCIATED COLD FRONT INTO NERN CO ON EARLY THU. MUCH
COLDER AIRMASS FOR THU AND FRI AND YES...MORE SNOWFALL POTENTIAL FOR
THE MTNS AND ERN CO. COULD IT BE 4 WEEKS IN A ROW WITH A SNOW EVENT?
CURRENT GRIDS REFLECT THE COLDER AIRMASS AND ALREADY SHOWING A LOW
POPS. WILL BUMP UP MTN POPS FOR NOW AS CONFIDENCE INCREASES.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...SNOW AND BLOWING SNOW ADVISORY
     THIS AFTN AND TONIGHT FOR THE NORTH CENTRAL MOUNTAINS...ZONES
     31..33 AND 34.
     SNOW ADVISORY THIS AFTN AND TONIGHT FOR THE FRONT RANGE
     FOOTHILLS...SOUTH PARK AND URBAN CORRIDOR...ZONES 35>39.
     HIGH WIND WATCH 5 PM MST LATE SUN THRU 11 AM MST MONDAY MORNING
     FOR MTN EAST SLOPES..FRONT RANGE FOOTHILLS AND ADJ
     PLAINS..ZONES 33>36..38>39.
&&

COOPER/ENTREKIN
Hazardous weather outlook, Jan 6, 5:14 AM MST, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
514 AM MST SAT JAN 06 2007

COZ030>051-061800-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
514 AM MST SAT JAN 06 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

...STRONG WINDS AND AREAS OF BLOWING SNOW IN AND NEAR THE FRONT
RANGE FOOTHILLS...

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS ARE EXPECTED TO DEVELOP IN THE MOUNTAINS AS WELL AS IN
AND NEAR THE FRONT RANGE FOOTHILLS THIS AFTERNOON AND TONIGHT.  SNOW
AND BLOWING SNOW ADVISORIES WILL BE IN EFFECT FOR THOSE AREAS FROM
NOON TODAY UNTIL 6 AM MST SUNDAY MORNING.

WESTERLY WINDS 20 TO 40 MPH CAN BE EXPECTED WITH GUSTS UP TO 60
MPH.  STRONG WINDS WILL CAUSE AREAS OF BLOWING SNOW...MAKING FOR
HAZARDOUS DRIVING CONDITIONS.  ROADS AND HIGHWAYS WILL BECOME ICY
AND SNOWPACKED. VERY POOR VISIBILITIES IN THE MORE EXPOSED AREAS CAN
ALSO BE EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

VERY STRONG WINDS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS...FRONT
RANGE FOOTHILLS AND ADJACENT PLAINS SUNDAY EVENING AND CONTINUE
THROUGH MONDAY MORNING. GUSTS AS HIGH AS 90 MPH ARE POSSIBLE OVER
THE EAST SLOPES. THE WINDS WILL ALSO CREATE AREAS OF BLOWING SNOW
AND POOR VISIBILITIES OVER EXPOSED LOCATIONS.

ANOTHER STORM SYSTEM WILL MOVE INTO THE REGION ON THURSDAY AND
FRIDAY WITH MUCH COLDER TEMPERATURES AND YET ANOTHER CHANCE FOR SNOW
ACROSS THE MOUNTAINS AND PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COOPER/ENTREKIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
January 6, 10:30 AM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

A large avalanche swept two vehicles off State Highway 40, near Berthoud Pass. Eight people were in the vehicles, but only one person was injured.

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 4248.